Iowa, 2025

Damaging Winds in Iowa, July 29, 2025

July 29, 2025 · NWS DVN · 34 events in 10 counties and zones

On July 29th, a well-organized line of severe progressed from South Dakota into Iowa during the very early the morning hours. Severe thunderstorm wind gusts occurred in eastern Iowa with scattered gusts between 70 to 80 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On July 29th, a well-organized line of severe progressed from South Dakota into Iowa during the very early the morning hours. Severe thunderstorm wind gusts occurred in eastern Iowa with scattered gusts between 70 to 80 MPH. Wind gusts over 40 MPH lasted for 30 minutes in some places. This line of storms was classified as a derecho by the Storm Prediction Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 11:38 PM CST, 58 minutes earlier. Its key messages:

  • Strong to severe storms are expected to affect the area later this evening into the overnight. The main risk from any severe thunderstorm would be damaging winds, tornadoes and heavy rainfall.
  • Another round of strong to severe storms are possible later tomorrow as well.
  • Depending on the storms tonight, the heat advisory for tomorrow may need to be extended further north.
  • Pattern change mid to late week to usher in cooler, more seasonable and drier conditions.
Area forecast discussion, Jul 28, 11:38 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1238 AM CDT Tue Jul 29 2025

.KEY MESSAGES...

- Strong to severe storms are expected to affect the area later this
  evening into the overnight. The main risk from any severe
  thunderstorm would be damaging winds, tornadoes and heavy
  rainfall.

- Another round of strong to severe storms are possible later
  tomorrow as well.

- Depending on the storms tonight, the heat advisory for
  tomorrow may need to be extended further north.

- Pattern change mid to late week to usher in cooler, more
  seasonable and drier conditions.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 304 PM CDT Mon Jul 28 2025

Active short term period with the potential for some higher end
severe weather this evening and into the overnight along with
more heat tomorrow. A wave and/or MCV(s) from convection
upstream should re- initiate convection across the Dakotas/NE
this afternoon. These waves have sufficient deep layer shear for
updraft organization. This tied with large buoyancy set the
stage for severe storms this evening and overnight. The main
question of timing still remains and where the actual genesis
region of this MCS(s) is. The main issue tied to timing is
intensity of the convection and the potential for QLCS
tornadoes. The later in the overnight, the less strong severe
storms are expected. However, the environment is primed for a
long track wind producing MCS that will impact the area tonight
into the early AM. Additional details on two possible scenarios
tonight can be found in our DSS packet.

Diving into what we do know, the first thing is the track of any
MCS. The MLCAPE gradient has consistently been forecast to
bisect the CWA. The gradient runs from SW MN into the QCA. This
gradient is where we expect storms to track along. This has been
consistent through the forecast period. This is also why we
have seen the SPC forecasts shift south and east through the
day. The other thing we do know is that the environment will be
conducive to strong winds. In the enhanced risk area, wind
gusts in excess of 75 mph are possible. As these storms
approach the QCA, these winds will decrease in intensity however
gusts from 50 to 60 and even 70mph are possible.

There remains a tornado risk with this system. Overall the GFS
has lower 0-3km shear values compared to earlier runs however,
any MCVs not depicted well in those model resolutions may
actually result in higher shear. So I still think a tornado
threat remains.

Redevelopment of showers and storms are possible tomorrow, the
exact location of those storms are uncertain due to where the
boundary could set up. We could see severe weather again later
tomorrow, but unsure what that may look like at this time.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 314 AM CDT Mon Jul 28 2025

Showers and thunderstorms along with not as hot temps may be in
line for Wed in a mid week pattern flux and the beginning of a
transition to steering northwesterlies acrs the north central
CONUS. But this may bring some heavy rain and possible severe
weather along the associated cold front push on Wed. Veering
boundary layer profiles to the northeast Wed night to really
begin the cooler temp draw, with lows by Thu morning in the
lower 60s or even some upper 50s.

Thursday through Sunday...The period of weather most of us have been
waiting for and a reprieve from the humidity soup. Northwest flow and
re-enforicng rounds of GRT LKS LLVL ridging to make for a stretch of
seasonably pleasant weather, with highs in the upper 70s to low 80s
and overnight low temps in the 50s to low 60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1234 AM CDT Tue Jul 29 2025

Bow echo of strong to severe storms will sweep through eastern
Iowa and northern Illinois by 14z/29. Potential for gusts to 50
knots with IFR conditions across eastern Iowa through 10z/29.
After 14z/29 diurnal heating may result in 10-20% coverage of
storms during the afternoon. Density altitudes may approach or
exceed 3 kft 18z/29 through 01z/30. Another bow echo of strong
to severe storms is expected across eastern Iowa after 06z/30.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 8 PM CDT this evening for
     IAZ076>078-087>089-098-099.
IL...Heat Advisory from noon today to 8 PM CDT this evening for
     ILZ025-026-034-035.
MO...Heat Advisory from noon today to 8 PM CDT this evening for
     MOZ009-010.

&&

SHORT TERM...Gibbs
LONG TERM...12
AVIATION...08
Hazardous weather outlook, Jul 28, 7:59 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
859 PM CDT Mon Jul 28 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
859 PM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

A line of thunderstorms is expected to move across portions of
the area from the northwest after midnight tonight. There is a
Enhanced Risk (level 3 out of 5) for severe weather generally
along and north of Highway 30 in Iowa. Elsewhere there is either a
marginal (1 of 5) or slight (2 of 5) risk. Damaging winds and
spin-up tornadoes will be the primary threats with tonight's
storms.

Some local tributary rivers are experiencing flooding from recent
heavy rainfall. Please see the latest Flood Statements and Flood
Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

More rounds of thunderstorms will be possible across portions of the
Outlook Area Tuesday through Wednesday. Damaging winds and locally
heavy rainfall producing flooding will be possible both days. The
entire Outlook Area is in a Marginal(level 1 out of 5)Risk for
severe weather on Tuesday.

Depending on storms and lingering clouds, heat index values of
100 to 110 degrees will be possible Tuesday afternoon. There is a
Heat Advisory in effect Tuesday afternoon for areas generally
south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

12

In the hours before

Local storm report, Jul 28, 9:11 PM CST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1011 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     Tstm Wnd Gst     Dubuque Regional Arpt   42.40N 90.71W
07/28/2025  M59 MPH          Dubuque            IA   ASOS

            Missed report from DBQ ASOS.

&&

The radar

The La Crosse radar (KARX), 143 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 29, 12:36 AM CST to 12:41 AM CST
Where
Buchanan County, 2.15 mi ENE of Hazleton
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.630, -91.860

A COOP Observer recorded a 61 knot gust that lasted for at least 5 minutes.

Thunderstorm Wind, Buchanan

When
July 29, 12:40 AM CST
Where
Buchanan County, 0.86 mi NW of Independence
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -91.890

A trained spotter report that a trees was leaning 15-20 degrees from vertical.

Thunderstorm Wind, Buchanan

When
July 29, 12:40 AM CST
Where
Buchanan County, 1.23 mi SW of Jesup
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.470, -92.070

A public report of broken tree branches estimated to be 4 inches in diameter. Another tree was uprooted. Time of the event was estimated using radar.

Thunderstorm Wind, Buchanan

When
July 29, 12:41 AM CST
Where
Buchanan County, 2.15 mi ENE of Hazleton
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.630, -91.860

A COOP Observer reported that four trees that were 8 to 12 inches in diameter were snapped off.

Thunderstorm Wind, Buchanan

When
July 29, 12:44 AM CST
Where
Buchanan County, 0.51 mi W of Hazleton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.620, -91.910

The Emergency Manager reported that trees are down in town.

Thunderstorm Wind, Buchanan

When
July 29, 12:46 AM CST
Where
Buchanan County, 2.15 mi ENE of Hazleton
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.630, -91.860

Two 10 inch diameter trees downed. The time of the event was estimated using radar.

Thunderstorm Wind, Buchanan

When
July 29, 12:48 AM CST
Where
Buchanan County, 0.86 mi NW of Independence
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -91.890

A trained spotter reported that trees were blown down.

Thunderstorm Wind, Buchanan

When
July 29, 12:48 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -91.890

The Emergency Manager reported that trees are down in town.

Thunderstorm Wind, Buchanan

When
July 29, 12:50 AM CST
Where
Buchanan County, 1.47 mi NNE of Independence
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.490, -91.870

A public report of a large tree down along with many 1 to 3 inch tree branches down.

Thunderstorm Wind, Buchanan

When
July 29, 12:50 AM CST
Where
Buchanan County, Independence
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.470, -91.880

A public report that large trees were uprooted.

Thunderstorm Wind, Buchanan

When
July 29, 12:54 AM CST
Where
Buchanan County, Aurora
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.620, -91.730

Photo of a 14 inch diameter oak tree snapped that narrowly missed falling on a house and garage. Photo relayed via social media. The time of the event was estimated using radar.

Thunderstorm Wind, Buchanan

When
July 29, 1:00 AM CST
Where
Buchanan County, Independence
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
42.470, -91.880

Mesonet station EW8796 Independence measured a 67 knot gust.

Thunderstorm Wind, Benton

When
July 29, 1:01 AM CST
Where
Benton County, 5.47 mi NNE of Van Horne
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
42.090, -92.030

A personal weather station recorded a 53 knot gust.

Thunderstorm Wind, Delaware

When
July 29, 1:05 AM CST
Where
Delaware County, 0.86 mi NW of Manchester
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.490, -91.460

Broadcast Media relayed a report of a large tree uprooted in Manchester, which fell on a fence. The time and location of the event were estimated using radar.

Thunderstorm Wind, Linn

When
July 29, 1:24 AM CST
Where
Linn County, 2.14 mi SSE of Cedar Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.640

A trained spotter reported that branches were knocked down. The time of the event was estimated using radar.

Thunderstorm Wind, Linn

When
July 29, 1:26 AM CST
Where
Linn County, 2.92 mi SE of Cedar Rapids
Measured
72 kt (83 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.970, -91.610

A trained spotter reported a 72 knot gust that measured with a personal weather station.

Thunderstorm Wind, Jones

When
July 29, 1:28 AM CST
Where
Jones County, 0.69 mi N of Fairview
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.090, -91.320

A personal weather station measured a 50 knot thunderstorm wind gust.

Thunderstorm Wind, Jones

When
July 29, 1:30 AM CST
Where
Jones County, 1.24 mi SW of Fairview
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
42.070, -91.340

This was a measured by a Iowa Department of Transportation RWIS.

Thunderstorm Wind, Linn

When
July 29, 1:30 AM CST
Where
Linn County, 0.51 mi E of Central City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.200, -91.520

Photo relayed of a large tree branch broken off. Time of the event was estimated using radar.

Thunderstorm Wind, Linn

When
July 29, 1:30 AM CST
Where
Linn County, 0.51 mi W of Lisbon
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.920, -91.390

Thunderstorm Wind, Delaware

When
July 29, 1:32 AM CST
Where
Delaware County, 0.86 mi NW of Manchester
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.490, -91.460

The Emergency Manager reported that trees and power lines are down.

Thunderstorm Wind, Jones

When
July 29, 1:35 AM CST
Where
Jones County, 1.24 mi SW of Fairview
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
42.070, -91.340

Mesonet station RCRI4 Anamosa measured a 64 knot wind gust.

Thunderstorm Wind, Delaware

When
July 29, 1:37 AM CST
Where
Delaware County, 0.86 mi SW of Turtle Creek Park
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.410, -91.380

Broadcast media relayed photos of tree damage around Lake Delhi.

Thunderstorm Wind, Jones

When
July 29, 1:41 AM CST
Where
Jones County, 2.95 mi NNE of Scotch Grove
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.220, -91.100

A personal weather station measured a 56 knot gust.

Thunderstorm Wind, Johnson

When
July 29, 1:41 AM CST
Where
Johnson County, 0.69 mi N of Iowa City Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.640, -91.550

Thunderstorm Wind, Cedar

When
July 29, 1:59 AM CST to 2:09 AM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.860, -90.920

The COOP Observer report that gusts up to 56 knots persisted for the past 5 to 10 minutes.

Thunderstorm Wind, Keokuk

When
July 29, 2:00 AM CST
Where
Keokuk County, 1.25 mi WNW of Sigourney
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.340, -92.220

A trained spotter reported that a large tree branch split from a pear tree. They estimated that the branch is about 6 inches in diameter.

Thunderstorm Wind, Jones

When
July 29, 2:08 AM CST
Where
Jones County, 0.86 mi SW of Wyoming
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
42.060, -91.010

Thunderstorm Wind, Jones

When
July 29, 2:08 AM CST
Where
Jones County, 0.86 mi SW of Wyoming
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.060, -91.010

A public report of a pine tree snapped across the roadway and a flagpole broken.

Thunderstorm Wind, Scott

When
July 29, 2:26 AM CST
Where
Scott County, 0.86 mi SE of Blue Grass
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.510, -90.760

A public report of a downed wooden light pole onto a baseball field. The time of the event was estimated using radar.

Thunderstorm Wind, Scott

When
July 29, 2:29 AM CST
Where
Scott County, 0.86 mi SW of Davenport Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.610, -90.590

Thunderstorm Wind, Clinton

When
July 29, 2:30 AM CST
Where
Clinton County, Dewitt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.820, -90.550

A trained spotter reported that many small to medium tree branches down.

Thunderstorm Wind, Scott

When
July 29, 2:34 AM CST
Where
Scott County, 1.48 mi NNE of Credit Island
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.520, -90.610

A trained spotter reported a thunderstorm wind gust of 52 knots.

Thunderstorm Wind, Clinton

When
July 29, 2:45 AM CST
Where
Clinton County, 2.14 mi NNE of Clinton
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.860, -90.190

A trained spotter reported a 58 MPH and minor tree damage was also noted nearby. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1282341, 1282340, 1282349, 1282355, 1282329, 1282346, 1282342, 1282360, 1282330, 1282361, 1282352, 1282332, 1282333, 1282356, 1282357, 1282343, 1282363, 1282344, 1282348, 1282350, 1282362, 1282331, 1282347, 1282334, 1282339, 1282345, 1282351, 1282335, 1282336, 1282358, 1282337, 1282353, 1282338, 1282354.